Thunderstorm Wind, Jefferson
- When
- June 19, 4:20 AM CST
- Where
- Jefferson County, Fairbury Arpt
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 40.180, -97.170
An intense weather system moved very slowly through the mid Missouri Valley, contributing to the development of widespread thunderstorms that produced heavy rainfall during the early-morning hours. The heaviest rainfall occurred over Jefferson County where 6 to 8 amounts resulted in considerable flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
An intense weather system moved very slowly through the mid Missouri Valley, contributing to the development of widespread thunderstorms that produced heavy rainfall during the early-morning hours. The heaviest rainfall occurred over Jefferson County where 6 to 8 amounts resulted in considerable flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 19, 3:04 AM CST, 1 hour 16 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 404 AM CDT Tue Jun 19 2018 .SHORT TERM...(Today through Thursday) Issued at 345 AM CDT Tue Jun 19 2018 Forecast concerns will be heavy rain and flash flooding due to multiple rounds of precipitation as the upper level storm system moves little between now and Tuesday night and different parts of the forecast area have a flash flood risk at different times over the next few days. Water vapor satellite imagery highlights a moisture plume that extends from tropical depression Carlotta over Central America northward across Texas into the Central Plains then eastward across the Lower Great Lakes toward PA/NY. GOES Total Precipitable Water as a percentage of normal shows this swatch of 150-200% especially from Nebraska toward WI to New England. Parts of the forecast area received 1 to 3 inches of rain and that includes 3.4 inches at Kennard in Washington County and 2.88 inches here at the NWS in Valley. In the very short term this morning, we have a couple of areas of storms. One area is moving into western Iowa while and another is in northeast CO western Nebraska. The first short wave continues to push east. The RAP/HRRR are in good agreement that thunderstorms are forecast to redevelop in parts of southeast Nebraska and southwest Iowa this morning in thickness diffluent area where moisture is pooled with very high h7 moisture and low level winds have veered overnight. Localized heavy rains are possible with these storms. The storms should generally be south of the flash flood watch, thus have canceled the FFA that was due to expire at 18Z. There is a slight shift of the 2.0 inch PWAT to Iowa by 12Z, however by 00Z this extends westward into Nebraska and Iowa before shifting eastward again by 12Z Wednesday. PWATs remain high from around 1.5 to 2.0 inches through much of the short term forecast. The areas that are wetter and have had above normal rainfall over the last few weeks are areas along and north of the Platte River...and parts of eastern Nebraska near the Missouri River into southwest Iowa. Drier conditions include parts of the Saunders and western Douglas Co. (although here at the NWS office we wiped out a big deficit today) into the rest of southeast Nebraska save for the counties near the Missouri. Flash flood guidance is in the 1 to 3 inch rain for 1 to 6hrs and the drier areas it is 2 to nearly 4 inches. The issue is that with this airmass, 3 inches of rain can fall in a short amount of time. Considered a flash flood watch for areas from Platte County to Washington County into Iowa southward. Southeast Nebraska and southwest Iowa are at risk this afternoon and evening due to the slow storm movement and heavy rainfall potential. Areas farther north are at risk for flash flooding due to better antecedent conditions and the next shortwave with substantial mid and upper level support and abundant moisture available. Since the initial area of concern does not have favorable antecedent wet soils, have held off on the flash flood watch. This should give the next shift some time to further assess where the best potential for flash flooding is. There is a severe weather threat again this afternoon and evening with the storms due to heating into the 90s across the southern parts of the forecast area, instability increases to 4000-5000J/kg and steep low level lapse rates around 8.5 deg c/km are expected. As the closed low pressure system moves into Nebraska additional, more widespread rains are expected, exacerbating locations that received rainfall over the last couple of days. Additional rains occur Thursday, although the coverage is not as great. .LONG TERM...(Thursday night through Monday) Issued at 345 AM CDT Tue Jun 19 2018 During the extended, Friday, the closed low has finally pushed far enough to the east where any precipitation is negligible and there is a break in the rain through Friday night. A shortwave trough will drop in on the backside with rain chances returning Saturday afternoon for parts of the area. Spotty precipitation lingers Sunday. The GFS/EC diverge for Monday as yet a third closed h5 low pressure system is somewhere from from northeast Colorado or South Dakota/Nebraska. This will be the difference between being dry or under the precipitation shield. The current blend used does have scattered rain chances in. As a result of the active pattern and the track of the storm systems, below temperatures can be expected. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1135 PM CDT Mon Jun 18 2018 SCT TSRA should be around KOMA for a few hours with then small chances into the early morning hours. Chances are a little lower at KLNK with activity more isolated and even less for KOFK. Some MVFR or possibly even IFR ceilings are possible at KOFK for later tonight into Tuesday morning. TSRA chances look fairly low until mid afternoon, then they will increase and continue through the evening. Outside of TSRA, expect mainly VFR conditions for KOMA and KLNK. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Zapotocny LONG TERM...Zapotocny AVIATION...Miller
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 429 AM CDT Tue Jun 19 2018 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-192330- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 429 AM CDT Tue Jun 19 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight Isolated to scattered strong to severe thunderstorms are expected over portions of eastern Nebraska and southwest Iowa this morning and again this afternoon and tonight. Locally heavy rain, damaging winds, and lightning will be the primary hazards. An isolated tornado and some hail cannot be ruled out though due to the very unstable conditions developing this afternoon. The storms this morning and this afternoon should mostly be over southeast Nebraska and southwest iowa with additional storms developing after 4pm and tonight over a larger area of eastern nebraska and western Iowa. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances will remain in the forecast Wednesday and Thursday. Periods of heavy rain are possible. Thunderstorm chances return to part of the area Saturday and Saturday nigh and last into early next week. .SPOTTER INFORMATION STATEMENT... Storm spotter activation may be needed for parts of the area on in southeast Nebraska and possibly southwest Iowa this afternoon and tonight. Zapotocny
Special Weather Statement National Weather Service Omaha/Valley Nebraska 1159 PM CDT MON JUN 18 2018 IAZ055-069-079-NEZ045-052-053-067-190530- Pottawattamie IA-Mills IA-Harrison IA-Cass NE-Sarpy NE-Washington NE- Douglas NE- 1159 PM CDT MON JUN 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MILLS...WESTERN POTTAWATTAMIE...SOUTHEASTERN HARRISON...NORTHEASTERN SARPY... SOUTHEASTERN WASHINGTON...EASTERN DOUGLAS AND NORTHEASTERN CASS COUNTIES UNTIL 1230 AM CDT... At 1158 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles south of Fort Calhoun to near Papillion. Movement was northeast at 40 mph. Winds in excess of 40 mph and heavy rain will be possible with these storms. Locations impacted include... Omaha, Council Bluffs, Bellevue, Papillion, La Vista, Ralston, Cedar Creek, Offutt AFB, Carter Lake, Crescent, Lake Manawa State Park, Camp Maha, Hitchcock Nature Center and Narrows River Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rain is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4155 9570 4115 9572 4101 9612 4142 9607 TIME...MOT...LOC 0458Z 229DEG 35KT 4137 9601 4113 9605 MILLER
Special Weather Statement National Weather Service Omaha/Valley Nebraska 1248 AM CDT TUE JUN 19 2018 IAZ079-090-NEZ067-068-190615- Mills IA-Fremont IA-Cass NE-Otoe NE- 1248 AM CDT TUE JUN 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FREMONT...WESTERN MILLS...NORTHEASTERN OTOE AND EASTERN CASS COUNTIES UNTIL 115 AM CDT... At 1248 AM CDT, Doppler radar was tracking a strong thunderstorm near Murray, or 21 miles south of Omaha, moving northeast at 30 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Plattsmouth, Glenwood, Pacific Junction, Murray, Union, Nehawka, Tabor, Thurman and Randolph. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4075 9596 4097 9605 4115 9573 4077 9548 TIME...MOT...LOC 0548Z 245DEG 24KT 4095 9593 KERN
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1259 AM CDT TUE JUN 19 2018
IAZ069-079-080-090-091-190645-
Pottawattamie IA-Mills IA-Page IA-Fremont IA-Montgomery IA-
1259 AM CDT TUE JUN 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT...
MONTGOMERY...MILLS...SOUTHEASTERN POTTAWATTAMIE AND NORTHERN PAGE
COUNTIES UNTIL 145 AM CDT...
At 1259 AM CDT, Doppler radar was tracking a strong thunderstorm near
Malvern, or 26 miles southeast of Omaha, moving northeast at 35 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Red Oak, Shenandoah, Oakland, Villisca, Malvern, Treynor, Carson,
Essex, Stanton, Farragut, Emerson, Elliott, Riverton, Macedonia,
Silver City, Henderson, Randolph, Hastings, Grant and Imogene.
LAT...LON 4069 9558 4119 9573 4139 9517 4135 9515
4116 9516 4116 9493 4079 9493
TIME...MOT...LOC 0559Z 237DEG 29KT 4104 9559
KERNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 AM CDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 AM HEAVY RAIN 3 NNE BOYS TOWN 41.31N 96.11W
06/19/2018 M2.49 INCH DOUGLAS NE TRAINED SPOTTER
127TH & FORT. - STORM TOTAL THROUGH 445AM.
&&
CZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
513 AM CDT TUE JUN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HEAVY RAIN 1 WNW VALLEY 41.32N 96.37W
06/19/2018 M2.88 INCH DOUGLAS NE OFFICIAL NWS OBS
NWS VALLEY/OMAHA OFFICE.
&&
CZThe Grand Island radar (KUEX), 109 km away, was scanning. The volume nearest the first event began at 10:20 UTC.
2 flash flood, 1 thunderstorm wind, 1 flood, 1 hail. Local standard time, as filed.
Thunderstorms dropped 1 1/2 to 2 1/4 inches of rain over western Douglas County on the night of the 19th that caused water to go over Nebraska Highway 64 near Waterloo. |This caused the highway to be closed.
Two to three inches of rain caused water to go over the roadway at 40th and Roca Road south of Lincoln.
Gravel roads in and around Reynolds impassable as they were covered by water. Some bridges were covered with water. 4 to 8 1/2 inches of rain fell across the area west of Fairbury and around Reynolds that caused flash flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771615, 771613, 771614, 771611, 771612.